The U.S. Food and Drugs Administration (FDA) has updated its advice to recipients of metal on metal hip devices, claiming that any model of metal medical device which creates friction can produce injuries similar to those seen with the recently recalled DePuy ASR hip replacement systems.
The FDA faulty metal on metal hip devices claim suggest that “adverse reactions to metal debris” can affect the health of anybody implanted with a metal on metal hip device, not just those models which have been recalled. These adverse reactions are caused by the release of microscopic metal particles when friction occurs between the head and the cup of the implant and, according to the FDA, will cause different reactions in different people.
The most common indicators of “system toxicity” are pains around the implant area, a clicking noise when walking or an inflammation within or close to the hip area. However, the faulty metal on metal hip devices claim made by the FDA also warns of dangers to the heart, thyroids, nerves and kidneys, and advises recipients of all metal on metal hip devices to be conscious of any physical changes to their health.
The FDA advises patients to see a doctor and have a blood test if symptoms which may be related to metal debris from a metal on metal hip device manifest. Depending on the level of chromium and cobalt registered in the blood test, the doctor will then order an x-ray to observe the integrity of the metal on metal hip device or an MRI to look for any organ damage elsewhere in the body.
There are several non-surgical treatments that a doctor can perform depending on the extent of the injury, but as those already making DePuy hip recall compensation claims will be aware, revision surgery is likely once the cause of the symptoms has been identified as a faulty metal on metal hip device.
UPDATE February 2012: Advice issued by the Irish Medicines Board is that recipients of any metal on metal hip devices should have annual blood tests and x-rays to check the integrity of their hip replacements.